How medication can affect your weight
When your doctor prescribes a new medication, he or she might warn you about nausea, dry mouth, or other unpleasant side effects to look out for. But if you squint at the itty-bitty print, you’ll find that some drugs can trigger weight gain as well—something your doctor may or may not mention before prescribing.
That’s because even if a drug comes with the risk of weight gain, you won’t necessarily be affected. “The way someone responds to a medication is partially determined by genetics,” says Rekha Kumar, MD, an endocrinologist at Weill Cornell Medicine and New York-Presbyterian in New York City. What’s more, two patients who take the exact same dose of a medication can end up with completely different responses due to complex interaction between genes, medicine, diet, and environment, Dr. Kumar adds.
If one thing’s for sure, unexpected side effects can be frustrating. That said, they don’t have to deter you from working toward your get-healthy goals. Here’s what you need to know to navigate your weight loss journey while taking the medications you need. (Note: If you believe a medication may be causing weight gain, you should never stop taking it or change the dose before consulting your doctor.)
Which medications can sometimes cause weight gain?
Commonly prescribed medications that might impact your weight can include corticosteroids, antidepressants, diabetes medications, some blood pressure medications, antipsychotics, hormone therapy, and anti-seizure medications. But keep in mind that there are often multiple drugs available in each treatment category, and some may be less likely to increase your risk of weight gain than others.
How can medication affect body weight?
Just like any number of factors can mess with the digit you see on the scale, when medication is the culprit, the mechanism can be nuanced. Depending on what you’re taking, a drug can affect your weight by:
- Making you feel tired and lethargic, which could impact your ability to be active and/or affect your food choices;
- Increasing your body’s hunger signals or reducing feelings fullness—neither of which is helpful on a weight loss journey;
- Disrupting the way your body retains or releases fluids, which can lead to rapid changes on the scale; and/or
- Promoting fat storage.
Understanding the action of your medicine can empower you, with the help of your doctor, to develop some strategies to help counteract its effects. For instance, say your medication makes you feel extra hungry. On WW, planning regular meals packed with ZeroPoint™ foods, saving weeklies for extra portions, and stocking your kitchen with low-SmartPoints® value snacks can help set you up for both satisfaction and success.
Even if your weight gain stems from fluid retention, when there’s a will there’s a way: Instead of looking at day-to-day weight fluctuations, looking for patterns in weight loss over time may be helpful. Or, try identifying ways to gauge your success off the scale, like sticking to your SmartPoints Budget throughout the week or hitting your FitPoints™ goal.
Can supplements affect your weight?
Although nutritional supplements are not commonly prescribed, it’s worth noting that chewable options like vitamin gummies and drinks that serve up extra fiber or protein can contribute added sugars and rack up SmartPoints. In general, if you opt for sugar-free vitamin or mineral supplements, they’re bound to contain very few calories and no SmartPoints values.
Unlike prescribed medications, which you don’t track on WW, you might want to note the SmartPoints values of caloric supplements—it’s up to you. (Tip: Use your weight loss as your guide.) Either way, it’s always best to discuss your supplements regimen with your physician.
Gaining weight? Here’s what to do:
If you see the scale start to tick upward and think it’s related to your medications, do not—we repeat, do not—stop taking a drug or change the dose without consulting your doctor. “In many patients, the benefits of the medication outweigh the risks of weight gain,” Dr. Kumar says.
Do bring up your concerns with your physician. In addition to reviewing the complete list of medicines and supplements you’re taking, which you should compile before your appointment, he or she will evaluate your eating habits, exercise routine, and lifestyle to determine what’s causing the new weight gain. Then, you’ll either review treatment options or, if your medication seems to be the culprit, develop a strategy to counteract the drug’s impact.
Be ready to ask questions about your medication: If your prescription does have a known effect on weight, find out how it interferes with your body to get two steps ahead.
Even informed patients might find that it takes some trial and error (and a good dose of patience) to find the medications and strategies that work well best. Just remember that you and your well-being are worth it.
Reviewed by Zoe Griffiths, R.D., September 2019